Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 132, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2013, 11:43 AM EDT for Grayson County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2013, 11:43 AM EDT (15:43 UTC)
- Expired
- Jul 19, 2013, 12:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:38 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 19, 10:38 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 AM EDT FRI JUL 19 2013 .SYNOPSIS... HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1038 AM EDT FRIDAY... TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY... AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES IN ALL AREAS. MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT. CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT (CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM MOVEMENT) AND LIMITED SEVERE WEATHER THREAT (CONSIDERING RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER TROPOSPHERIC WIND PROFILES). && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 300 AM EDT FRIDAY... SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE PROXIMITY OF THE FRONT. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 1240 PM EDT THURSDAY... BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME. SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY. 850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL. WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER OUTLOOK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... AS OF 715 AM EDT THURSDAY... FOG HAS DEVELOPED IN THE USUAL LOCATIONS EARLY THIS MORNING AND SHOULD BREAK UP A FEW HOURS AFTER SUNRISE. EXPECT SCATTERED THUNDERSTORMS AGAIN TODAY SO VCTS CARRIED IN LATE AFTERNOON...WITH PSBL CIGS/VSBY REDUCTION IN ANY LOCALIZED STORMS. SKIES BECOME PARTLY CLOUDY OVERNIGHT WITH FOG AGAIN LIKELY...ESP AT LWB/BCB/LYH. DIURNAL THUNDERSTORM THREAT CONTINUES ON SATURDAY WITH POSSIBLY MORE COVERAGE THAN TODAY AS UPPER LEVEL DYNAMICS INCREASE AND A SLOW-MOVING COLD FRONT APPROACHES. FRONT CROSSES THE TAF SITES ON SUNDAY WITH POSSIBLY GREATER THUNDERSTORM COVERAGE YET WITH ATTENDANT REDUCED CIGS/VSBYS. LONGER RANGE MODELS SHOW THIS FRONT STALLING OVER THE CAROLINAS BY MONDAY...WHICH WOULD KEEP THE THREAT OF AFTERNOON CONVECTIVE ACTIVITY THROUGH EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...WERT SHORT TERM...DS LONG TERM...AMS AVIATION...PC/RAB
Hazardous weather outlook, Jul 19, 5:36 AM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 536 AM EDT FRI JUL 19 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 536 AM EDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 6:10 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 610 AM EDT FRI JUL 19 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191215- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 610 AM EDT FRI JUL 19 2013 ...PATCHY DENSE FOG ACROSS THE AREA THIS MORNING... VISIBILITIES HAVE FALLEN TO ONE-QUARTER MILE OR LESS IN MANY AREAS EARLY THIS MORNING. USE CAUTION OUT DRIVING AS THERE MAY BE RAPID CHANGES IN VISIBILTY ACROSS SHORT DISTANCES. THE FOG SHOULD DISSIPATE BY AROUND 9 AM. PC
Special weather statement, Jul 19, 11:40 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI JUL 19 2013
VAZ032-191645-
PATRICK VA-
1140 AM EDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1245 PM EDT
* AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE
SOUTHEAST AT 10 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
STUART...
MEADOWS OF DAN...
AND BUFFALO RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3667 8048 3668 8046 3672 8046 3675 8044
3674 8040 3676 8039 3677 8015 3655 8026
TIME...MOT...LOC 1539Z 293DEG 9KT 3669 8044
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:40 AM EDT | Special Weather Statement | RNK | Patrick | 65 min |
| Jul 19, 12:02 PM EDT | Special Weather Statement | RNK | City of Galax | 43 min |
| Jul 19, 12:12 PM EDT | Special Weather Statement | RNK | Patrick | 48 min |
| Jul 19, 12:43 PM EDT | Special Weather Statement | RNK | Carroll | 47 min |
| Jul 19, 1:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 54 min |
| Jul 19, 1:19 PM EDT | Special Weather Statement | RNK | City of Salem | 41 min |
| Jul 19, 1:26 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 64 min |
| Jul 19, 1:34 PM EDT | Special Weather Statement | RNK | Giles | 86 min |
| Jul 19, 1:44 PM EDT | Special Weather Statement | RNK | Franklin | 46 min |
| Jul 19, 2:10 PM EDT | Special Weather Statement | RNK | City of Galax | 35 min |
| Jul 19, 2:25 PM EDT | Special Weather Statement | RNK | Montgomery | 35 min |
| Jul 19, 2:45 PM EDT | Special Weather Statement | RNK | Giles | 30 min |
| Jul 19, 2:59 PM EDT | Special Weather Statement | RNK | Bath | 61 min |
| Jul 19, 3:15 PM EDT | Special Weather Statement | RNK | Craig | 30 min |
| Jul 19, 4:38 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| Jul 19, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke | 29 min |
| Jul 19, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Jul 19, 5:12 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Jul 19, 5:15 PM EDT | Special Weather Statement | RNK | Giles | 30 min |
| Jul 19, 5:27 PM EDT | Special Weather Statement | RNK | Bland | 33 min |
| Jul 19, 5:30 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 19, 5:44 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 2 hr |
| Jul 19, 5:52 PM EDT | Special Weather Statement | RNK | Giles, Pulaski | 53 min |
| Jul 19, 5:54 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 51 min |
| Jul 19, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 46 min |
| Jul 19, 12:49 PM EDT | Special Weather Statement | RNK | Ashe | 41 min |
| Jul 19, 12:52 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 38 min |
| Jul 19, 1:03 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 42 min |
| Jul 19, 1:39 PM EDT | Flash Flood Warning | RNK | Ashe, Wilkes | 3 hr |
| Jul 19, 2:27 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jul 19, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 23 min |
| Jul 19, 1:08 PM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| Jul 19, 2:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 24 min |
| Jul 19, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 27 min |
| Jul 19, 2:55 PM EDT | Special Weather Statement | RNK | Greenbrier | 35 min |
| Jul 19, 3:03 PM EDT | Special Weather Statement | RNK | Monroe | 27 min |
| Jul 19, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 27 min |
| Jul 19, 4:50 PM EDT | Special Weather Statement | RNK | Mercer | 25 min |
| Jul 19, 7:20 PM EDT | Special Weather Statement | RNK | Greenbrier | 40 min |
| Jul 19, 7:54 PM EDT | Areal Flood Advisory | RNK | Greenbrier, Summers | 111 min |
| Jul 19, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.